Alert archive / South Dakota / Winter Storm Warnings in 2016
Winter Storm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Feb 13, 2016, 10:08 PM CST for 15 counties in South Dakota. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 13, 2016, 10:08 PM CST (04:08 UTC)
- Expired
- Feb 14, 2016, 6:57 AM CST
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Spink County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 10:23 PM CST | SNOW 4 | Gettysburg, SD | ONGOING... HEAVY BLOWING |
| Feb 13, 11:21 PM CST | SNOW 5 | Selby, SD | STILL SNOWING |
| Feb 14, 12:00 AM CST | HEAVY SNOW 8 | 6 E Lowry, SD | 6 INCHES BY 1030 PM |
| Feb 14, 12:00 AM CST | HEAVY SNOW 9 | Eagle Butte, SD | 6 INCHES WAS REACHED BY 10 PM |
| Feb 14, 2:00 AM CST | FREEZING RAIN 0.3 | Agar, SD | 3 INCHES OF SNOW FELL AFTER THE ICE |
| Feb 14, 2:00 AM CST | HEAVY SNOW 7 | 20 Nnw Miller, SD | |
| Feb 14, 4:00 AM CST | HEAVY SNOW 6.5 | Raymond, SD | |
| Feb 14, 4:00 AM CST | HEAVY SNOW 7 | 16 N Highmore, SD | |
| Feb 14, 5:00 AM CST | SNOW 5 | 1 N Crocker, SD | |
| Feb 14, 5:00 AM CST | HEAVY SNOW 8 | Butler, SD | |
| Feb 14, 5:58 AM CST | HEAVY SNOW 6 | Aberdeen, SD | |
| Feb 14, 6:00 AM CST | SNOW 5 | Clark, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053 WWUS43 KABR 140408 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1008 PM CST SAT FEB 13 2016 ...LOCALLY HEAVY SNOW DEVELOPING INTO EARLY SUNDAY... ..A WEATHER SYSTEM CROSSING THE DAKOTAS WILL PRODUCE HEAVY SNOWFALL ACROSS PORTIONS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH EARLY SUNDAY MORNING. THE STORM LOSES STRENGTH EARLY SUNDAY...WITH POCKETS OF SNOW OR A WINTRY MIX LINGERING ACROSS THE EASTERN DAKOTAS THROUGH MID DAY. SDZ009-015-016-034-036-141200- /O.UPG.KABR.WW.Y.0006.000000T0000Z-160214T1200Z/ /O.NEW.KABR.WS.W.0001.160214T0408Z-160214T1200Z/ WALWORTH-DEWEY-POTTER-SULLY-HYDE- INCLUDING THE CITIES OF...MOBRIDGE...TIMBER LAKE...GETTYSBURG... ONIDA...HIGHMORE 1008 PM CST SAT FEB 13 2016 /908 PM MST SAT FEB 13 2016/ ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST /5 AM MST/ SUNDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST /5 AM MST/ SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * EXPECT HEAVY SNOW THROUGH EARLY SUNDAY MORNING. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN NOW AND 3 AM CST. * ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ON TOP OF A GLAZE OF ICE THAT HAS ALREADY FALLEN. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO HEAVY SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS WITH THE COMBINATION OF LIGHT ICING AND SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ006-010-017-018-037-141215- /O.UPG.KABR.WW.Y.0006.000000T0000Z-160214T1500Z/ /O.NEW.KABR.WS.W.0001.160214T0408Z-160214T1500Z/ BROWN-EDMUNDS-FAULK-SPINK-HAND- INCLUDING THE CITIES OF...ABERDEEN...IPSWICH...FAULKTON... REDFIELD...MILLER 1008 PM CST SAT FEB 13 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 9 AM CST SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * SNOW WILL FALL HEAVY AT TIMES LATE THIS EVENING AND DURING THE OVERNIGHT HOURS BEFORE DIMINISHING AROUND 9 AM SUNDAY. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN NOW AND 6 AM SUNDAY. * TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED. LOCALIZED HIGHER AMOUNTS ARE POSSIBLE BETWEEN EUREKA... FAULKTON...AND ABERDEEN. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO HEAVY SNOW AND BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ011-019-020-022-023-141215- /O.UPG.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ /O.NEW.KABR.WS.W.0001.160214T0408Z-160214T1800Z/ DAY-CLARK-CODINGTON-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WEBSTER...CLARK...WATERTOWN... CASTLEWOOD...CLEAR LAKE 1008 PM CST SAT FEB 13 2016 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST SUNDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON CST SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * EXPECT SNOW DEVELOPING NOW TO BECOME HEAVY AT TIMES OVERNIGHT BEFORE DIMINISHING SUNDAY MORNING. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN MIDNIGHT AND 9 AM CST SUNDAY. * TOTAL SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO SNOW AND BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ003-004-033-035-045-048-051-141200- /O.CON.KABR.WW.Y.0006.000000T0000Z-160214T1200Z/ CORSON-CAMPBELL-STANLEY-HUGHES-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...FORT PIERRE... PIERRE...MURDO...PRESHO...FORT THOMPSON 1008 PM CST SAT FEB 13 2016 /908 PM MST SAT FEB 13 2016/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ SUNDAY... * EXPECT SNOW TO DIMINISH EARLY SUNDAY MORNING. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN NOW AND 3 AM CST. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ON TOP OF THE LIGHT GLAZE OF ICE ALREADY ACCUMULATED. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS DUE TO THE COMBINATION OF LIGHT ICING AND SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$ MNZ039-046-SDZ007-008-021-141215- /O.CON.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...MILBANK 1008 PM CST SAT FEB 13 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... * EXPECT SNOW TO DEVELOP THROUGH EARLY SUNDAY MORNING. THE SNOW WILL DIMINISH BY NOON CST SUNDAY. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN MIDNIGHT CST AND 6 AM CST SUNDAY. * TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO SNOW AND BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$ SDZ005-141215- /O.CON.KABR.WW.Y.0006.000000T0000Z-160214T1500Z/ MCPHERSON- INCLUDING THE CITY OF...EUREKA 1008 PM CST SAT FEB 13 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * SNOW WILL CONTINUE DURING THE OVERNIGHT HOURS BEFORE DIMINISHING SUNDAY MORNING. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN NOW AND 3 AM CST SUNDAY. * TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO HEAVY SNOW AND BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$ DORN
2 follow-up statements
874 WWUS43 KABR 140934 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 334 AM CST SUN FEB 14 2016 ...HEAVY SNOW MOVING EAST THIS MORNING... .A STRONG WINTER STORM WILL CONTINUE TO MOVE ACROSS EASTERN SOUTH DAKOTA THIS MORNING...WITH SNOW ACCUMULATIONS CONTINUING EAST OF THE JAMES VALLEY. AS SNOW MOVES EAST...THERE IS THE POTENTIAL FOR ADDITIONAL LIGHT FREEZING RAIN OR LIGHT FREEZING DRIZZLE THROUGH THE MORNING HOURS. SDZ009-015-016-034-036-141745- /O.CAN.KABR.WS.W.0001.000000T0000Z-160214T1200Z/ /O.EXA.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ WALWORTH-DEWEY-POTTER-SULLY-HYDE- INCLUDING THE CITIES OF...MOBRIDGE...TIMBER LAKE...GETTYSBURG... ONIDA...HIGHMORE 334 AM CST SUN FEB 14 2016 /234 AM MST SUN FEB 14 2016/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * SNOW HAS ENDED BUT FREEZING DRIZZLE IS POSSIBLE THROUGH THE MORNING. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ SDZ006-010-017-018-037-141745- /O.CAN.KABR.WS.W.0001.000000T0000Z-160214T1500Z/ /O.EXA.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ BROWN-EDMUNDS-FAULK-SPINK-HAND- INCLUDING THE CITIES OF...ABERDEEN...IPSWICH...FAULKTON... REDFIELD...MILLER 334 AM CST SUN FEB 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * SNOW IS ENDING BUT FREEZING DRIZZLE IS POSSIBLE THROUGH THE MORNING. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ SDZ045-141045- /O.CAN.KABR.WW.Y.0006.000000T0000Z-160214T1200Z/ JONES- INCLUDING THE CITY OF...MURDO 334 AM CST SUN FEB 14 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ SDZ011-019-020-022-023-141745- /O.CON.KABR.WS.W.0001.000000T0000Z-160214T1800Z/ DAY-CLARK-CODINGTON-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WEBSTER...CLARK...WATERTOWN... CASTLEWOOD...CLEAR LAKE 334 AM CST SUN FEB 14 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * EXPECT SNOW TO CONTINUE...DIMINISHING AROUND NOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THIS MORNING. * ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED. * LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES. * PLAN ON DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$ SDZ003-004-033-035-048-051-141745- /O.EXT.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ CORSON-CAMPBELL-STANLEY-HUGHES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...FORT PIERRE... PIERRE...PRESHO...FORT THOMPSON 334 AM CST SUN FEB 14 2016 /234 AM MST SUN FEB 14 2016/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. * SNOW HAS ENDED BUT FREEZING DRIZZLE IS POSSIBLE THROUGH THE MORNING. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ SDZ005-141745- /O.EXT.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ MCPHERSON- INCLUDING THE CITY OF...EUREKA 334 AM CST SUN FEB 14 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. * SNOW HAS ENDED BUT FREEZING DRIZZLE IS POSSIBLE THROUGH THE MORNING. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MNZ039-046-SDZ007-008-021-141745- /O.CON.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...MILBANK 334 AM CST SUN FEB 14 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * EXPECT SNOW TO CONTINUE...DIMINISHING AROUND NOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH THE MORNING. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$ CONNELLY
372 WWUS43 KABR 141257 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 657 AM CST SUN FEB 14 2016 ...HEAVY SNOW MOVING EAST OUT OF THE AREA... SDZ011-019-020-022-023-141800- /O.CAN.KABR.WS.W.0001.000000T0000Z-160214T1800Z/ /O.EXA.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ DAY-CLARK-CODINGTON-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WEBSTER...CLARK...WATERTOWN... CASTLEWOOD...CLEAR LAKE 657 AM CST SUN FEB 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * EXPECT LIGHT SNOW AND PATCHY FREEZING DRIZZLE TO CONTINUE...DIMINISHING AROUND NOON. * ADDITIONAL SNOW ACCUMULATIONS UP TO AN INCH POSSIBLE. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MNZ039-046-SDZ003>010-015>018-021-033>037-048-051-141800- /O.CON.KABR.WW.Y.0006.000000T0000Z-160214T1800Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-SPINK-GRANT-STANLEY- SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD... MILBANK...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... PRESHO...FORT THOMPSON 657 AM CST SUN FEB 14 2016 /557 AM MST SUN FEB 14 2016/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * PATCHY FREEZING DRIZZLE IS POSSIBLE THROUGH THE MORNING. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 13, 6:11 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Feb 13, 6:11 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CST SAT FEB 13 2016
.UPDATE...
ISSUED AT 557 PM CST SAT FEB 13 2016
UPDATED AVIATION DISCUSSION FOLLOWS. ALSO MADE A COUPLE OF UPDATES
TO THE WEATHER GRIDS TO INTRODUCE THUNDER MENTION TO THE FREEZING
RAIN/SLEET AND SNOW THAT IS CONTINUING TO BE FORECAST ACROSS THE
WINTER WEATHER ADVISORY AREA. CLOUD TO GROUND LIGHTNING HAS BEEN
CONSISTENTLY BEING GENERATED ON THE PVA SIDE OF THIS POTENT UPPER
WAVE OVER THE PAST 6 HOURS...INCLUDING AN UPTICK IN LIGHTNING
ACTIVITY TO OVER 30 CG LIGHTNING STRIKES LAST HOUR. WILL CONTINUE
TO MONITOR TRENDS THIS EVENING TO SEE IF/WHEN ANY FORECAST ZONES
MAY NEED TO BE UPGRADED TO A WARNING FOR HEAVY SNOW. LATEST HRRR
OUTPUT SEEMS TO SUGGEST THIS CWA WILL BE MISSED BY THE MOST
INTENSE CONVECTIVELY-INFLUENCED SNOW OVERNIGHT. STAY TUNED.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 235 PM CST SAT FEB 13 2016
FAIRLY ACTIVE SHORT TERM FORECAST FOR THE AREA AS TWO FEATURES
WILL COMBINE TO PRODUCE MODERATE TO OCCASIONALLY HEAVY SNOWFALL
OVER THE CWA. THE STRONG SHORTWAVE THAT WILL SLIDE SOUTHEAST
ACROSS SOUTHWEST SOUTH DAKOTA IS STILL LOCATED IN CENTRAL MONTANA
AT THIS TIME...AND IS LEADING TO A COUPLE AREAS OF PRECIPITATION
IN EASTERN MONTANA (ONE ALONG THE WARM FRONT AND ANOTHER TIED TO
THE SHORTWAVE AND COLD FRONT). CLOSER TO THE AREA...SEEING
PRECIPITATION JUST TO THE WEST OF THE MISSOURI RIVER THAT IS
SLOWLY MOVING EAST-SOUTHEAST. THIS PRECIPITATION IS DUE TO THE
INITIAL AREA OF MID-LEVEL WARM AIR ADVECTION AHEAD OF THE WARM
FRONT STRETCHING SOUTH-SOUTHEAST THROUGH FAR WESTERN SOUTH DAKOTA.
WEBCAMS SHOW THAT THE PRECIPITATION TOWARDS HAAKON/STANLEY
COUNTIES IS IN THE FORM OF RAIN AND WITH SURFACE TEMPERATURES IN
THAT AREA AROUND OR ABOVE FREEZING...DON/T THINK THERE IS TOO MUCH
FREEZING RAIN OCCURRING AT THIS POINT. FARTHER NORTH...RAP
ANALYSIS SOUNDINGS INDICATE THE WARM NOSE ALOFT WEAKENS WHICH
SHOULD TRANSITION THE PRECIP TO SNOW THE FARTHER NORTH YOU HEAD.
OVER THE REST OF THE AREA...CLOUDS HAVE BEEN LOWERING WITH THE
INCREASING LOW LEVEL MOISTURE AND DEPARTING SURFACE RIDGE.
TEMPERATURES ARE STILL FAIRLY COLD OVER NORTHEAST SD...WHERE 2PM
TEMPERATURES RANGE FROM THE UPPER SINGLE DIGITS AT K8D3 TO 13 AT
KABR AND THEN 17 AT KMBG.
MODELS CONTINUING TO STRUGGLE WITH THE TRACK/EVOLUTION OF THE
SHORTWAVE IN MONTANA...WHICH LEADS TO SOME UNCERTAINTY IN THE
FORECAST SNOWFALL OVER N.C./N.E. SOUTH DAKOTA THIS EVENING INTO
THE OVERNIGHT HOURS. LATEST RUNS OF THE RAP AND 12Z GLOBAL
MODELS HAVE TRENDED THE TRACK OF THE STRONGEST FORCING A LITTLE
FARTHER TO THE SOUTHWEST AND IN SOME CASES ONLY BARELY BRUSHING
SOUTHWESTERN SD. WHILE THAT BEST FORCING SLIDES SOUTHWEST OF
MUCH OF THE AREA...STILL HAVE SOME SUPPORT FROM THE UPPER TROUGH
AND ESPECIALLY FROM THE WARM AIR ADVECTION / ISENTROPIC ASCENT
ALONG AND AHEAD OF THAT TROUGH THROUGH THE EARLY OVERNIGHT
HOURS. FAIRLY STRONG LIFT WITH THE WAA (AND SEEN IN THE 700MB
OMEGA) WITH FAVORABLE 850-500MB Q-VECTOR DIVERGENCE.
THEREFORE...EXPECT TO SEE A FAIRLY QUICK HITTING (4-7HR PERIOD)
AREA OF PRECIPITATION MOVING THROUGH THE AREA...ESPECIALLY THIS
EVENING INTO THE EARLY OVERNIGHT HOURS. MODELS HAVE TRENDED QPF
AMOUNTS TO THE NORTH WITH THE MOST RECENT RUNS...SOME EVEN
SHOWING 12HR QPF AMOUNTS EXCEEDING 0.6IN BETWEEN
MOBRIDGE/ABERDEEN. THAT POTENTIAL (LIKELY SOMEWHAT CONVECTIVELY
DRIVEN WITH 750-500MB LAPSE RATES AROUND 7 C/KM) WILL NEED TO BE
WATCHED THROUGH THE EVENING AND IF IT SETS UP AS SHOWN WITH SOME
OF THE HIGHER RES RUNS...MAY NEED TO UPGRADE A FEW COUNTIES TO
WARNINGS. WITH THAT FARTHER NORTH TREND...EXPECT A LITTLE LESS
IMPACT FOR THE SOUTHWESTERN CWA...BUT STILL THINK THE POTENTIAL
FOR FREEZING RAIN THROUGH THE FIRST PART OF THE EVENING BEFORE
TRANSITIONING TO SNOW FOR A BRIEF PERIOD BEFORE ENDING. THAT
NORTHWARD SHIFT SHOULD KEEP SNOWFALL AMOUNTS BELOW 2 INCHES FROM
PIERRE AND SOUTHWEST (WHERE SOME AREAS WILL STAY MAINLY RAIN).
AS FOR SNOWFALL AMOUNTS OVER THE NORTH CENTRAL AND
NORTHEAST...HAVE A GENERAL 3-6 INCHES WITH SNOW RATIOS
INCREASING FROM AROUND 10-1 AROUND THE MISSOURI RIVER TO THE
12-14 TO 1 RANGE OVER THE NORTHEAST. OVER THE NORTHEAST...A GOOD
PORTION OF THE LIFT IS AT OR ABOVE THE DGZ...WHICH WILL LIKELY
LEAD TO MORE COLUMNS IN THE SNOW PROCESS AND MORE POTENTIAL FOR
COMPACTING (ALONG WITH AGGREGATION AS THE SNOW FALLS THROUGH THE
CLOUD LAYER BELOW THE DGZ). THUS...DIDN/T WANT TO GO MUCH HIGHER
THAN THE PREVIOUSLY MENTIONED VALUES ...ALTHOUGH RATIOS COULD
BRIEFLY INCREASE IF THE FORCING ALIGNS A LITTLE LOWER AND IN THE
DGZ. WITH THE HIGHER QPF AND RATIOS...HAVE NEAR WARNING SNOWFALL
AMOUNTS (5.5-6IN) OVER MCPHERSON/EDMUNDS/BROWN/MARSHALL/DAY
COUNTIES. WITH THE VARIABILITY IN THE MODEL RUNS TODAY...DIDN/T
HAVE ENOUGH CONFIDENCE TO UPGRADE TO A WARNING AT THIS POINT AND
THE EVENING SHIFT WILL NEED TO MONITOR FOR A POSSIBLE UPGRADE. IN
ADDITION...WITH THE SNOW OCCURRING LATE THIS EVENING AND DURING
THE EARLY OVERNIGHT HOURS...THOUGHT THE IMPACTS WOULD BE LOWER
THAN IF IT OCCURRED DURING THE DAY.
ONE OTHER ITEM TO MENTION WILL BE THE GUSTY SOUTH-SOUTHEAST
WINDS INITIALLY THIS EVENING AHEAD OF THE TROUGH (GUSTS TO
25-30MPH). THAT WILL LEAD TO PATCHY/AREAS OF BLOWING SNOW AND
WILL CONTINUE TO MENTION THAT IN THE FORECAST/WSW.
FOR THE REST OF THE PERIOD...THE SNOW WILL DIMINISH FROM WEST TO
EAST LATE TONIGHT AND THROUGH THE DAY ON SUNDAY (LARGELY OVER
THE EASTERN HALF/THIRD OF THE CWA). A BROAD SURFACE TROUGH WILL
BE OVER THE AREA AND LIMIT THE WINDS AND IN TURN ANY BLOWING SNOW
CONCERNS. IN ADDITION...WITH THE WARM AIR OVER THE
AREA BEHIND THE WARM FRONT THAT MOVED THROUGH...HIGHS WILL RISE
INTO THE MID/UPPER 20S OVER THE FAR EAST TO THE LOWER 40S ALONG
AND WEST OF THE MISSOURI RIVER.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CST SAT FEB 13 2016
LOW TEMP FORECAST FOR SUNDAY NIGHT IS A BIT TRICKY. AREA WILL STILL
BE IN A RELATIVELY MILD AIR MASS WITH 925MB TEMPS AROUND 0C TO +2C
AND A LIGHT WEST TO SOUTHWEST SFC WIND. ALTHOUGH...WILL HAVE TO KEEP
IN MIND THE FRESH COAT OF SNOW THAT WILL BE OVER MUCH OF THE AREA.
THERE WILL BE SOME DEGREE OF CLOUD COVER AS WELL...SO TRYING TO
FIGURE OUT WHICH VARIABLES HAVE THE BIGGEST IMPACT ON TEMPS IS
TRICKY.
WILL THEN BE WATCHING THE NEXT PIECE OF SHORTWAVE ENERGY WHICH WILL
BE DROPPING SOUTHEAST THROUGH THE AREA MONDAY NIGHT. HAVE INCREASED
POPS FOR THIS EVENT AS MODELS ARE IN PRETTY GOOD AGREEMENT ON TIMING
AND PLACEMENT OF QPF. AGAIN...COULD BE DEALING WITH MIXED PRECIP
ISSUES AS THERE WILL BE WARM AIR IN PLACE.
YET ANOTHER WAVE MOVES THROUGH TUESDAY NIGHT BUT IS LOOKING RATHER
WEAK AT THIS POINT. SUPERBLEND GAVE SLIGHT CHANCE POPS AND THIS
LOOKS GOOD FOR THE TIME BEING. ONLY CHANGE HERE WAS TO REMOVE THE
SLIGHT CHANCES THEY INITIAL GAVE ON TUESDAY AND HELD THINGS OFF TO
TUESDAY NIGHT PER MODEL DATA.
TEMPS THROUGHOUT THE PERIOD STAY ON THE MILD SIDE...ESPECIALLY BY
THURSDAY WHEN MODELS TRY TO BRING IN SOME VERY MILD AIR. 925MB TEMPS
AROUND +20C SHOW UP IN THE MODELS OVER SOUTHWEST AND SOUTH CENTRAL
SD. SUPERBLEND TEMPS HAVE READINGS AS WARM AS THE 60S OVER THE
SOUTHWEST CWA ON THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 557 PM CST SAT FEB 13 2016
FLIGHT CATEGORY WILL BE BOUNCING IN AND OUT OF MVFR/IFR RANGE FOR
CIGS AND VISBIES WITH FREEZING RAIN AND SNOW /PERHAPS EVEN SOME
THUNDER TOO/ PROBABLE AT THE KPIR TERMINAL NOW THROUGH MIDNIGHT.
KMBG...KABR AND KATY WILL PROBABLY JUST SEE LIGHT TO MODERATE SNOW
OVERNIGHT INTO SUNDAY MORNING. BREEZY CONDITIONS AT KMBG AND KPIR
WILL SUBSIDE WITHIN THE NEXT SEVERAL HOURS...BUT AT
KABR/KATY...THE BREEZY TO OCCASIONALLY WINDY SOUTHERLY WINDS WILL
PERSIST INTO SUNDAY MORNING BEFORE BACKING DOWN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR SDZ003-
004-009-015-016-033>036-045-048-051.
WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR SDZ007-008-011-
019>023.
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR SDZ005-006-010-
017-018-037.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR MNZ039-046.
&&
UPDATE...DORN
SHORT TERM...SRF
LONG TERM...TDK
AVIATION...DORNHazardous weather outlook, Feb 13, 4:43 AM CST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CST SAT FEB 13 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CST SAT FEB 13 2016 /343 AM MST SAT FEB 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS ALREADY STARTING TO MOVE INTO THE FORECAST AREA THIS MORNING...BUT ACCUMULATING SNOW...BLOWING SNOW...AND FOR WESTERN AND CENTRAL SOUTH DAKOTA AN INTERMITTENT WINTRY MIX WILL BEGIN TO DEVELOP THIS AFTERNOON AND EVENING. WIDESPREAD ACCUMULATING SNOW IS EXPECTED OVERNIGHT WITH SOME LOCALLY HEAVY SNOWFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOWFALL WILL BECOME LESS INTENSE AND MOVE EAST EARLY SUNDAY. THERE MAY ALSO BE A FEW POCKETS OF LIGHT FREEZING DRIZZLE AS THE SYSTEM MIGRATES EAST. MILDER AIR WILL FOLLOW FOR SUNDAY WITH HIGHS IN THE 30S AND 40S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, Feb 13, 7:02 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FREEZING RAIN PIERRE 44.37N 100.32W
02/13/2016 M0.09 INCH HUGHES SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1600099
LUECKLocal storm report, Feb 13, 7:31 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW MCLAUGHLIN 45.81N 100.81W
02/13/2016 M2.0 INCH CORSON SD LAW ENFORCEMENT
STILL SNOWING
&&
EVENT NUMBER ABR1600100
LUECKLocal storm report, Feb 13, 8:01 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
801 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW BOWDLE 45.45N 99.66W
02/13/2016 M1.5 INCH EDMUNDS SD CO-OP OBSERVER
STILL SNOWING
&&
EVENT NUMBER ABR1600101
LUECKLocal storm report, Feb 13, 8:33 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM SNOW MCLAUGHLIN 45.81N 100.81W
02/13/2016 M3.0 INCH CORSON SD LAW ENFORCEMENT
STILL SNOWING... BLOWING
&&
EVENT NUMBER ABR1600102
LUECKLocal storm report, Feb 13, 9:07 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM SNOW MOBRIDGE 45.54N 100.44W
02/13/2016 M3.0 INCH WALWORTH SD LAW ENFORCEMENT
STILL SNOWING
&&
EVENT NUMBER ABR1600103
LUECKLocal storm report, Feb 13, 9:32 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM SNOW EAGLE BUTTE 45.00N 101.24W
02/13/2016 M5.5 INCH DEWEY SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1600104
LUECKNearby
Winter Storm Warnings in South Dakota, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.